WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Loperamide Abuse: 6 Signs You May Have a Problem

By Jon McKenna
Medically Reviewed by Yilang Tang, MD, PhD on July 11, 2021
Certain symptoms point to misusing loperamide as a substitute for opioids. If you are concerned about loperamide abuse, the following are some signs to consider.

The medication called loperamide (Imodium) is prescribed or sold over the counter to treat diarrhea. However, health agencies and medical professionals are aware of a growing problem with loperamide abuse for reasons that have nothing to do with bathroom trips.

Loperamide capsules, liquid, and tablets “act as a peripheral opioid,” Lawrence Weinstein, MD, chief medical officer at American Addiction Centers, tells WebMD Connect to Care. Typically, the body absorbs loperamide slowly and metabolizes it quickly, so it does not produce the same intoxicating effects that opioids can. “But when taken in overwhelming amounts, [loperamide] affects the same receptors in the central nervous system that hydrocodone and oxycodone bind to,” Weinstein says. 

According to the US Food and Drug Administration (FDA), some people misuse loperamide in order to self-treat opioid withdrawal symptoms, while others take large amounts to get high with less legal risk. In addition, the National Poison Data System reports that, over a six-year period, cases of serious misuse jumped by 91%. The FDA also warns that high doses of loperamide may expose you to risk of heart problems

According to American Addiction Centers and the National Institute on Drug Abuse, the following are some common loperamide abuse symptoms.

1. Extreme drowsiness and dizziness

This can sometimes lead to fainting, according to American Addiction Centers. These conditions may become serious enough to require immediate medical attention.

2. Abdominal pain

This is an outcome of your gastrointestinal system processing too much of an anti-diarrheal medication.

3. Constipation

Loperamide works by slowing contractions in your intestine, which means more water is absorbed back into your body. This can result in dehydrated stools and fewer bowel movements.

4. Cardiac toxicity

According to Weinstein, at immense levels of intake, loperamide’s chemical make-up can damage your heart. “It can cause life-threatening cardiac issues including palpitations and arrhythmias, as well as decreased blood pressure and heart rate,” Weinstein says. 

5. Dilated pupils

Taking too much of an opioid, even a peripheral opioid like loperamide, can often make a person’s pupils become wider and larger.

6. Retained urine

According to the National Institute on Drug Abuse, in the worst cases, a person who retains a lot of urine due to loperamide misuse can develop kidney failure. 

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.

WHATS NEXT
Treatment & Resources for Prescription Drugs